Alert archive / Arizona / Wind Advisories in 2019

Wind Advisory 2, NWS Flagstaff, AZ

February 4, 2019Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this wind advisory at Feb 4, 2019, 11:34 PM MST for Apache County, Coconino County, Navajo County, Arizona. It was in force for 41 hr.

The area

The counties it named.

The facts

Issued
Feb 4, 2019, 11:34 PM MST (06:34 UTC)
Expired
Feb 6, 2019, 5:00 PM MST
In force
41 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 06:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 6.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2019-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2019-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

945 
WWUS75 KFGZ 050634
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
1134 PM MST Mon Feb 4 2019

AZZ012>014-051800-
/O.NEW.KFGZ.WI.Y.0002.190205T0634Z-190206T1200Z/
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Including the cities of Wupatki N.M, .Tuba City, Winslow, 
Holbrook, Snowflake, St. Johns, and Springerville
1134 PM MST Mon Feb 4 2019

...WIND ADVISORY IN EFFECT UNTIL 5 AM MST WEDNESDAY...

The National Weather Service in Flagstaff has issued a Wind
Advisory, which is in effect until 5 AM MST Wednesday. 

* TIMING...Through 5 AM Wednesday.

* WINDS...Southwest 20 to 30 mph with gusts from 40 to 55 mph.

* IMPACTS...Difficult travel for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
5 follow-up statements
125 
WWUS75 KFGZ 051735
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
1035 AM MST Tue Feb 5 2019

AZZ012>014-061200-
/O.CON.KFGZ.WI.Y.0002.000000T0000Z-190206T1200Z/
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Including the cities of Wupatki N.M, .Tuba City, Winslow, 
Holbrook, Snowflake, St. Johns, and Springerville
1035 AM MST Tue Feb 5 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST WEDNESDAY...

* TIMING...Through 5 AM Wednesday.

* WINDS...Southwest 20 to 30 mph with gusts from 40 to 55 mph.

* IMPACTS...Difficult travel for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
466 
WWUS75 KFGZ 061045
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
345 AM MST Wed Feb 6 2019

AZZ012-013-061500-
/O.EXT.KFGZ.WI.Y.0002.000000T0000Z-190206T1500Z/
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Including the cities of Wupatki N.M, .Tuba City, Winslow, 
Holbrook, and Snowflake
345 AM MST Wed Feb 6 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 8 AM MST THIS MORNING...

* TIMING...Through 8 AM this morning.

* WINDS...Southwest 20 to 30 mph with gusts around 40 mph.

* IMPACTS...Difficult travel for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$

AZZ014-070000-
/O.EXT.KFGZ.WI.Y.0002.000000T0000Z-190207T0000Z/
Little Colorado River Valley in Apache County-
Including the cities of St. Johns and Springerville
345 AM MST Wed Feb 6 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

* TIMING...Through 5 PM today.

* WINDS...Southwest 20 to 30 mph with gusts up to 45 mph.

* IMPACTS...Difficult travel for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
931 
WWUS75 KFGZ 061454
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
754 AM MST Wed Feb 6 2019


AZZ012-013-061600-
/O.EXP.KFGZ.WI.Y.0002.000000T0000Z-190206T1500Z/
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Including the cities of Wupatki N.M, .Tuba City, Winslow, 
Holbrook, and Snowflake
754 AM MST Wed Feb 6 2019

...WIND ADVISORY WILL EXPIRE AT 8 AM MST THIS MORNING...

Strong winds across the area have decreased this morning and the 
wind advisory will be allowed to expire. 

$$

AZZ014-070000-
/O.CON.KFGZ.WI.Y.0002.000000T0000Z-190207T0000Z/
Little Colorado River Valley in Apache County-
Including the cities of St. Johns and Springerville
754 AM MST Wed Feb 6 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* TIMING...Through 5 PM today.

* WINDS...Southwest 20 to 30 MPH with gusts up to 45 MPH.

* IMPACTS...Difficult travel for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 MPH...or
gusts from 40 to 57 MPH...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
982 
WWUS75 KFGZ 061523
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
823 AM MST Wed Feb 6 2019

AZZ014-070000-
/O.CON.KFGZ.WI.Y.0002.000000T0000Z-190207T0000Z/
Little Colorado River Valley in Apache County-
Including the cities of St. Johns and Springerville
823 AM MST Wed Feb 6 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* TIMING...Through 5 PM today.

* WINDS...Southwest 20 to 30 MPH with gusts up to 45 MPH.

* IMPACTS...Difficult travel for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 MPH...or
gusts from 40 to 57 MPH...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
009 
WWUS75 KFGZ 070023
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
523 PM MST Wed Feb 6 2019


AZZ014-070130-
/O.EXP.KFGZ.WI.Y.0002.000000T0000Z-190207T0000Z/
Little Colorado River Valley in Apache County-
Including the cities of St. Johns and Springerville
523 PM MST Wed Feb 6 2019

...WIND ADVISORY HAS EXPIRED AS OF 5 PM MST THIS EVENING...

Strong winds across the area have decreased this evening and the 
wind advisory has been allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Feb 4, 9:22 PM MST, 2 hours 12 minutes earlier.

Area forecast discussion, Feb 4, 9:22 PM MST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
922 PM MST Mon Feb 4 2019

.SYNOPSIS...Moist southwest flow will keep unsettled and cool
conditions going into Tuesday. A strong cold front will move
across northern Arizona Tuesday night and Wednesday morning.
Significant accumulating snow is expected over the higher terrain
in the next 36-48 hours. Dry weather will return for Thursday and
Friday. Unsettled weather may develop again over the weekend.

&&

.DISCUSSION...Radar and satellite trends indicate rain and snow
over portions of northern Arizona this evening. Expect
precipitation to continue overnight, ahead of an approaching low
currently over western Oregon. The forecast calls for between a
trace to 3 inches of snow above 6000 feet through tomorrow
morning, with snow continuing from Tuesday into Wednesday.

In addition, gusty winds have been observed this evening,
strongest along and immediately downstream of the Mogollon Rim.
Current measurements show greater than 40 mph wind gusts in Show
Low, with a 51 mph wind gusts measured at the airport in Taylor.
These gusty winds will continue overnight.

In terms of grid updates, did increase wind speeds using a blend
of high resolution forecast models during the evening and
overnight hours. Otherwise, the current forecast appears to be on
track and no further forecast adjustments were made.

&&

.PREV DISCUSSION /246 PM MST/...Very active weather continues
through Wednesday with a strong cold front crossing the region
Tuesday night into Wednesday morning. Winter Storm Warnings and
Advisories have been issued along the Mogollon Rim as well as the
Coconino and Kaibab Plateaus. Significant snow accumulations are
anticipated in these areas from late tonight through Wednesday
morning. Water levels remain high along and south of the Rim, but
have been slowly receding through the day.

Rain and snow showers will gradually increase through the evening
hours and overnight along and south of the Mogollon Rim. Weak CAA
will slowly drop snow levels down to between 6,000-6,500 feet by
early Tuesday morning. Widespread rain and snow showers will
continue on Tuesday as strong upslope flow persists. A strong
front associated with a very cold upper low will cross the region
Tuesday night into Wednesday morning which will bring the period
of most significant precipitation and lowering snow levels.
General snowfall amounts of 6-12 inches above 6,000 feet are
forecasted at this time through midday Wednesday. One concern
pertaining to snowfall amounts is the shallow nature of the
moisture until Tuesday evening when deeper moisture arrives with
the front. This will be something to monitor especially later
tonight and Tuesday during the daylight hours.

Additionally, gusty southwest winds will persist through the
period with the potential for blowing snow and low visibility
especially Tuesday night and Wednesday morning. Daytime
temperatures on Wednesday will struggle to get out of the mid-
upper 20s over the higher terrain with wind chills making it feel
even colder.

On top of winter weather impacts, hydrology concerns remain as
more precipitation is poised to fall over the region. While this
system will not be as wet as the system yesterday, this could
cause some additional flooding issues. Based on this and
coordination with the CBRFC, we opted to issue a Flash Flood Watch
from 11pm tonight - 5pm Wednesday afternoon for northern Gila and
Yavapai counties.

Quieter weather is on the way for Thursday and Friday with much
lighter winds. Latest long range guidance indicates a potential
return to unsettled weather over the weekend, but confidence is
low on how this will play out.

&&

.AVIATION...For the 06Z Package...Through 00Z - SHSN
gradually increasing over higher terrain along/west of the Mogollon
Rim, with light rain showers possible at lower elevations. Periods
of IFR/LIFR cigs at the higher elevation terminals. After
00Z - areas of RA and SN with snow levels falling from west to east
to less than 5000 ft msl west of KFLG to 6000 ft to the east. Gusty
southwest winds through the period, strongest along/east of terrain
features where gusts to 30-40 kt likely. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Scattered rain and snow showers tonight, mainly over
the Mogollon Rim and Kaibab Plateau, will increase in coverage
Tuesday. Breezy southwest winds will persist tonight and Tuesday as
temperatures remain below normal. Rain and snow showers continue
Wednesday as both temperatures and southwest wind speeds decrease.

Thursday through Saturday...Drier conditions, decreased wind speeds,
and a modest warming trend will develop Thursday and Friday. Chance
for unsettled weather to return by Saturday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Winter Storm Warning until 8 AM
MST Wednesday FOR AZZ004-015-016.

Flash Flood Watch through Wednesday afternoon FOR AZZ008-018-037-
038.

Winter Weather Advisory until 8 AM MST Wednesday FOR AZZ007.

Winter Weather Advisory from 5 PM Tuesday to 11 AM MST Wednesday
FOR AZZ017.

&&

PUBLIC...RR/TPS
AVIATION...JJ
FIRE WEATHER...NL

For Northern Arizona weather information visit
weather.gov/flagstaff

Nearby

Wind Advisories in Arizona, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.